Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 44, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Aug 14, 2013, 1:20 PM CDT for Wilcox County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2013, 1:20 PM CDT (18:20 UTC)
- Expired
- Aug 14, 2013, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 123 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
022
WGUS54 KMOB 141820
FFWMOB
ALC131-142115-
/O.NEW.KMOB.FF.W.0044.130814T1820Z-130814T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT WED AUG 14 2013
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 415 PM CDT
* AT 114 PM CDT...VERY HEAVY RAINFALL WAS INDICATED OVER THE WARNED
AREA AND RADAR ESTIMATES SHOW 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST HOUR AND AN ADDITIONAL 1 TO 2 INCHES IS
LIKELY OVER THE NEXT HOUR. THIS WILL LIKELY CAUSE FLASH FLOODING
IN THE WARNED AREA...INCLUDING NEAR HIGHWAY 20 AND HIGHWAY 5 IN
EXTREME NORTHERN WILCOX COUNTY.
* LOCATIONS IMPACTED INCLUDE...
CATHERINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. SEEK
HIGHER GROUND IMMEDIATELY. DO NOT DRIVE OR WALK INTO AREAS WHERE
WATER CROSSES A ROAD. TURN AROUND - DON'T DROWN!
&&
LAT...LON 3225 8742 3224 8739 3220 8735 3214 8734
3213 8753 3217 8753 3226 8753 3228 8750
3228 8745
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 11:37 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 14, 11:37 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1137 AM CDT WED AUG 14 2013
.UPDATE...LATEST SFC ANALYSIS HAS THE COLD FRONT APPROACHING THE FAR
NORTHERN PORTION OF THE FORECAST AREA. MEANWHILE...A MID LEVEL
SHORTWAVE OVER CENTRAL MS CONTINUES TO MOVE EAST AND HAS SERVED AS A
FOCUS FOR SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS INLAND SE MS
AND PORTIONS OF FAR INLAND SW AL. A COMPLEX OF STORMS ACROSS SOUTH
CENTRAL MS INTO LOUISIANA HAS WEAKENED...GREATLY REDUCING THE
RAINFALL RATES OVER OUR AREA COMPARED TO WHAT HAS BEEN SEEN JUST TO
THE WEST. WE EXPECT TO SEE DEVELOPMENT OF STORMS FURTHER EAST THIS
AFTERNOON AS THE TROUGH MOVES EAST...A WEAK SFC LOW DEVELOPS ALONG
THE WEAK FRONTAL BOUNDARY...AND INSTABILITY VALUES INCREASE. GIVEN
PRECIP WATERS OF 2.3 INCHES...LOCALLY HEAVY RAIN WILL CONTINUE TO BE
A THREAT.
WILL CONTINUE THE FLASH FLOOD WATCH FOR THE TIME BEING...ALTHOUGH
THERE IS QUESTION ON HOW LONG INTO THE AFTERNOON THE HEAVY RAIN
THREAT WILL CONTINUE ACROSS SE MS AS THE AFOREMENTIONED TROUGH MOVES
EAST. MAY BE ABLE TO CANCEL PORTIONS OF THE WATCH THIS AFTERNOON...
BUT WILL CLOSELY MONITOR RADAR TRENDS FOR THE NEXT FEW HOURS BEFORE
MAKING A DECISION.
FORECAST WAS RECENTLY UPDATED TO ADJUST POPS BASED ON THE ABOVE
THINKING. WILL LIKELY NEED TO ADJUST MAX TEMPS FOR THE WESTERN ZONES
SHORTLY AS WELL AS TEMPS REMAIN IN THE MID TO UPPER 70S. 34/JFB
&&
.AVIATION (18Z ISSUANCE)...GENERAL VFR CONDITIONS EXPECTED THIS
AFTERNOON OUTSIDE OF CONVECTION...WITH CONDITIONS DROPPING TO
MVFR/IFR LEVELS IN AND AROUND SHOWER AND TSTM ACTIVITY. PATCHY MVFR
STRATUS/FOG POSSIBLE OVERNIGHT...BUT CONFIDENCE TOO LOW TO INCLUDE IN
THE FORECAST AT THIS TIME. 34/JFB
&&
.PREV DISCUSSION... /ISSUED 420 AM CDT WED AUG 14 2013/
SHORT TERM (TODAY AND TONIGHT)...A WEAK FRONTAL BOUNDARY/SURFACE
TROF SEEN CURRENTLY IN THE SURFACE ANALYSIS ACROSS CENTRAL
MISSISSIPPI/ALABAMA WILL CONTINUE SLOWLY SOUTHWARD INTO THE FORECAST
AREA TODAY AND LINGER THROUGH TONIGHT. RATHER HIGH AMOUNTS OF DEEP
LAYER MOISTURE ARE IN PLACE OVER THE AREA...WITH GOES PRECIPITABLE
WATER VALUES SHOWING UP TO 2.56 INCHES. PRECIPITABLE WATER VALUES
AROUND 2.4 INCHES ARE EXPECTED TO REMAIN OVER THE AREA THROUGH THE
DAY THOUGH BEGIN TO DECREASE OVER THE NORTHWESTERN PORTION OF THE
AREA OVERNIGHT TO 1.75-2 INCHES AS SOMEWHAT DRIER/MORE SEASONABLE
AIR FLOWS INTO THE REGION. THE WATER VAPOR LOOP SHOWS THE AXIS OF A
DEFORMATION ZONE ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE AREA
CURRENTLY...AND THIS FEATURE IS EXPECTED TO REMAIN GENERALLY IN
PLACE DURING THE DAY. THE WATER VAPOR LOOP ALSO SHOWS A SERIES OF
SHORTWAVES APPROACHING THE FORECAST AREA IN THE NORTHWEST FLOW
ALOFT. THESE WILL MOVE ACROSS THE AREA DURING THE DAY WHILE THERE
IS A WELL DEFINED 850 MB THETA-E RIDGE OVER THE AREA...WITH THE
HIGHEST VALUES OVER SOUTHEAST MISSISSIPPI AND SOUTHWESTERN ALABAMA.
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA TODAY WITH SCATTERED SHOWERS AND STORMS LINGERING
OVERNIGHT. GIVEN THE VERY HIGH AMOUNT OF DEEP LAYER MOISTURE IN
PLACE OVER THE AREA AND THE BOUNDARY/SURFACE TROF MOVING SLOWLY
SOUTHWARD INTO THE AREA ALONG WITH THE SERIES OF SHORTWAVES AND THE
DEFORMATION ZONE...THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
ACROSS THE AREA. WHILE THE ORIENTATION OF THE FEATURES DO NOT LINE
UP SUFFICIENT FOR A HIGH CONFIDENCE IN THE PLACEMENT OF THE HIGHEST
POTENTIAL FOR HEAVY RAINFALL...CONSIDERING THE HIGHEST 850 MB
THETA-E VALUES OVER THE WESTERN PORTION OF THE AREA...EXPECT THE
HEAVIEST RAINFALL AMOUNTS TO BE OVER SOUTHEAST MISSISSIPPI AND
EXTREME SOUTHWEST ALABAMA. THERE IS ALSO A DIFFLUENT 850-300 MB
THICKNESS PATTERN WHICH LOOKS TO FAVOR THIS PORTION OF THE AREA
TODAY AS WELL. 3 HOUR FLASH FLOOD GUIDANCE VALUES IN THIS AREA
AVERAGE ABOUT 2.7 INCHES...AND RANGE AS LOW AS 1.9 INCHES.
CONSIDERING THIS...HAVE GONE WITH A FLASH FLOOD WATCH FOR SOUTHEAST
MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA FROM 10 AM TO 7 PM THIS
EVENING PER COORDINATION WITH LIX AND JAN. WHILE SHEAR VALUES
REMAIN LOW...SURFACE BASED CAPES OF 1500-2500 J/KG WILL ALSO SUPPORT
THE POTENTIAL FOR STRONG STORM DEVELOPMENT TODAY. TEMPERATURES WILL
BE A FEW DEGREES BELOW SEASONABLE VALUES TODAY AND NEAR SEASONABLE
TONIGHT. /29
THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.
LONG TERM (THURSDAY THROUGH WEDNESDAY)...THE GLOBAL MODELS CONTINUE
TO DISAGREE FOR THE LATE WEEK INTO THE WEEKEND TIMEFRAME. THE
GFS REMAINS PERSISTENT ON DEVELOPING THE TROPICAL WAVE OVER THE NW
CARIBBEAN AND BRINGING IT NORTH AHEAD OF THE UPPER LEVEL TROUGH
FRIDAY INTO SATURDAY AND MOVING IT INTO THE WESTERN FLORIDA
PANHANDLE. IT THEN BUILDS AN UPPER RIDGE ACROSS THE AREA AND DRIES
OUT SOMEWHAT LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
MEANWHILE...THE ECMWF IS MUCH WEAKER AND DIFFUSE WITH THIS SYSTEM
AND ACTUALLY CUTS OFF AN UPPER LEVEL LOW OVER SE MISSOURI WHICH
PULLS THE TROPICAL MOISTURE BACK ACROSS THE REGION...MAINTAINING A
HEAVY RAIN THREAT. DUE TO THE LARGE UNCERTAINTY...WILL MAINTAIN THE
HIGHEST POPS OVER THE EASTERN ZONES FRIDAY WITH CONTINUED HIGH END
SCATTERED POPS THROUGH THE WEEKEND AND SEE WHAT...IF ANYTHING...
DEVELOPS. RAIN CHANCES ARE EXPECTED TO DECREASE BACK TO MORE TYPICAL
LEVELS FOR NEXT WEEK. /13
AVIATION (12Z ISSUANCE)...WILL BEGIN WITH VFR CONDITIONS WITH VCSH
THEN WILL HAVE PREVAILING MVFR CONDITIONS IN THUNDERSTORMS BY LATER
THIS MORNING. WILL HAVE A TEMPO GROUP FROM THE LATE MORNING THROUGH
ABOUT MID AFTERNOON FOR IFR CONDITIONS IN THUNDERSTORMS. VCSH AND A
VFR CEILING FOLLOWS FOR THIS EVENING. /29
MARINE...AN AREA OF LOW PRESSURE MOVES TO NEAR THE COAST BY TONIGHT
AND THEN WEAKENS THIS WEEKEND. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THE WEEK. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...UPPER
MOBILE...WASHINGTON...
FL...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...WAYNE...
GM...NONE.
&&Hazardous weather outlook, Aug 14, 4:51 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 451 AM CDT WED AUG 14 2013 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151000- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 451 AM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS LINGERING OVERNIGHT. THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...ESPECIALLY OVER SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA WHERE A FLASH FLOOD WATCH IS IN EFFECT. SIGNIFICANT RIVER RISES ARE POSSIBLE IN AREAS THAT RECEIVE HEAVY RAINFALL. FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER INTO THE OVERNIGHT HOURS. THE STRONGER STORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING AND SIGNIFICANT RIVER RISES. THERE REMAINS THE POTENTIAL FOR A FLASH FLOOD WATCH THROUGH LATE WEEK AND POSSIBLY INTO THE WEEKEND. FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WHILE ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SUNDAY...STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS...ESPECIALLY FLOODING...TO THE NATIONAL WEATHER SERVICE IN MOBILE. EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO MONITOR THE FORECAST FOR POTENTIAL FLOODING CONCERNS. GMZ630>635-650-655-670-675-151000- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 451 AM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS LINGERING OVERNIGHT. THE STRONGER STORMS WILL BE CAPABLE OF STRONG WIND GUSTS WITH LOCALLY HIGHER WAVES AND SEAS AND FREQUENT CLOUD TO WATER LIGHTNING. HEAVY RAINS COULD SIGNIFICANTLY REDUCE VISIBILITY AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. THE STRONGER STORMS WILL BE CAPABLE OF STRONG WIND GUSTS...FREQUENT LIGHTNING...AND LOCALLY HIGHER WINDS AND SEAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:23 AM CDT | Flash Flood Watch | MOB | Washington | 11 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.